Arkansas, 2007

Lightning Strike in Arkansas, July 17, 2007

July 17, 2007 · NWS LZK · 2 events in 2 counties and zones

Strong storms moved across Arkansas on the 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Strong storms moved across Arkansas on the 17th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 17, 5:33 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 17, 5:33 AM CST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
633 AM CDT TUE JUL 17 2007

.AVIATION...
FOG HAS DEVELOPED ONCE AGAIN ACROSS THE REGION WITH LOCAL IFR TO
LIFR CONDITIONS BEING REPORTED AT SOME TERMINALS WITH MVFR AT
OTHERS. FOG WILL REMAIN THROUGH MID MORNING BEFORE BURNING OFF.
VFR CONDITIONS EXPECTED THE MAJORITY OF THE PERIOD WITH FOG
FORMATION EXPECTED ONCE AGAIN LATE IN THE PERIOD. CUMULUS FIELD
AROUND 4000 FEET EXPECTED TO DEVELOP BY LATE MORNING WITH BROKEN
CLOUD COVER OVER THE SOUTHEAST PART OF THE STATE. PRECIPITATION
WILL BE LIMITED TO KLLQ WITH AREA OF LOW PRESSURE IN THE VICINITY.
ANY CONVECTION WILL DISSIPATE AFTER SUNSET.
&&

.PREV DISCUSSION... /ISSUED 336 AM CDT TUE JUL 17 2007/

SHORT TERM...TODAY THROUGH FRIDAY
UPPER HIGH PRESSURE CONTINUES OVER THE ROCKIES WITH LOW PRESSURE
OVER THE GREAT LAKES. A WEAK FRONT CONTINUES IN SOUTHERN MISSOURI
NEAR THE ARKANSAS BORDER AND A MOISTURE AXIS CONTINUES IN SOUTHEAST
ARKANSAS. THESE AREAS WILL CONTINUE TO BE THE FOCUS FOR ANY
THUNDERSTORM DEVELOPMENT.

PATCHY FOG WAS NOTED THIS MORNING SO WILL MENTION FOG AS MORE WILL
BE FORMING DURING THE MORNING HOURS. WILL KEEP SLIGHT CHANCE AND
CHANCE POPS GOING THROUGH THE PERIOD...MAINLY IN THE AFTERNOON AND
EVENING. HIGH PRESSURE WILL RETROGRADE THURSDAY AND BY FRIDAY...THIS
WILL ALLOW A COLD FRONT TO MOVE SOUTH INTO ARKANSAS. INCREASED POPS
ON FRIDAY. TEMPERATURES WILL REMAIN NEAR NORMAL.

LONG TERM...FRIDAY NIGHT THROUGH MONDAY NIGHT
MODELS CONTINUE TO SHOW AMAZING CONSISTENCY OVER NORTH AMERICA AND
KEEP THE OMEGA BLOCKING PATTERN BASICALLY IN TACT THROUGH THE
EXTENDED PERIOD. FEATURES DO MIGRATE AROUND SOMEWHAT DURING THE
PERIOD BUT OVERALL PATTERN OF DEEP LONG WAVE TROFFING ALONG THE WEST
COAST AND OVER THE EASTERN CONUS WITH EXPANSIVE RIDGING OVER THE
ROCKIES/PLAINS IN BETWEEN REMAINS PUT. GFS/ECMWF CONTINUE TO HAVE
THE BEST CONSISTENCY AND WILL BASICALLY FOLLOW THEIR LEAD THROUGH
THIS PERIOD.

NORTHERN STREAM OF THE WESTERLIES REMAINS MUCH MORE ACTIVE THAN ITS
SOUTHERN COUNTERPART WITH SEVERAL PIECES OF ENERGY MOVING THROUGH
THE MEAN FLOW. STRONGEST OF THESE WAVES BRINGS A COLD FRONT THROUGH
THE REGION VERY EARLY IN THE PERIOD. TIMING STILL A BIT IFFY WITH
THIS FEATURE AND MODELS TRENDING A LITTLE SLOWER VERSUS MORNINGS
PAST. THIS DOES NOT COME AS A GREAT SURPRISE BASED ON THE STRENGTH
OF THE RIDGE CENTERED OVER EASTERN COLORADO AT THIS TIME. FRONT
FORECAST TO BE OVER NORTHERN LOUISIANA BY SATURDAY MORNING. WILL
HOLD ON TO POPS THROUGH MOST OF SATURDAY AS I SUSPECT FRONTAL
PASSAGE WILL BE SLOWER THAN MODELS ARE SUGGESTING.

ONCE FRONT MOVES THROUGH...MODELS CONTINUE TO ADVERTISE A DRYING
TREND AS HIGH PRESSURE BOTH ON THE SURFACE AND ALOFT TAKE OVER
THROUGH THE REMAINDER OF THE PERIOD. EVEN DIURNAL CONVECTION WILL BE
HARD TO COME BY AS CENTER OF RIDGE RETROGRADES BACK TO THE WEST
LEAVING THE AREA IN PREDOMINANT NORTHERLY FLOW. NO POPS WILL BE
INCLUDED ON DAYS SIX OR SEVEN. AS FAR AS TEMPS ARE CONCERNED...
SEE NO REASON WHY BOTH HIGHS AND LOWS WILL NOT AVERAGE RIGHT WHERE
THEY SHOULD BE FOR MID TO LATE JULY. MAV/MEX NUMBERS SUPPORT THIS
IDEA AND ARE GENERALLY ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  72  92  74 /  20  20  20  20
CAMDEN AR         91  73  91  74 /  30  20  20  20
HARRISON AR       91  70  92  72 /  20  20  20  10
HOT SPRINGS AR    91  73  92  74 /  20  20  20  20
LITTLE ROCK   AR  90  73  92  74 /  30  20  20  20
MONTICELLO AR     90  74  91  75 /  40  30  30  20
MOUNT IDA AR      92  72  92  74 /  20  20  20  10
MOUNTAIN HOME AR  92  70  92  72 /  20  20  20  10
NEWPORT AR        91  73  92  74 /  20  20  20  20
PINE BLUFF AR     90  74  91  74 /  30  30  30  20
RUSSELLVILLE AR   92  72  92  73 /  20  20  20  10
SEARCY AR         90  73  92  74 /  30  20  20  20
STUTTGART AR      90  74  91  74 /  30  20  20  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...51 / LONG TERM...56
AVIATION...56
Hazardous weather outlook, Jul 17, 4:00 AM CST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT TUE JUL 17 2007

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT TUE JUL 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PATCHY FOG IS EXPECTED ACROSS THE AREA THIS MORNING WITH AREAS OF
REDUCED VISIBILITY. THE FOG IS EXPECTED TO DISSIPATE BY MID MORNING
BUT REDEVELOP ONCE AGAIN LATE TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THE
AFTERNOON AND EVENING HOURS. WHATEVER PRECIPITATION THAT DOES
DEVELOP WILL DISSIPATE QUICKLY AFTER SUNSET. THE BEST CHANCES OF
SEEING ANY WET WEATHER WILL BE OVER THE SOUTHEAST PART OF THE STATE
WHERE A WEAKNESS IN THE UPPER LEVEL FLOW REMAINS STRETCHED OUT FROM
EAST TEXAS TO THE MID MISSISSIPPI VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SCATTERED AFTERNOON THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS
WILL BE POSSIBLE ON WEDNESDAY AND THURSDAY. ONE AGAIN THE BEST
CHANCES REMAIN OVER THE SOUTHEAST WITH ALL PRECIPITATION ENDING
AFTER SUNSET.

PRECIPITATION WILL BE MORE WIDESPREAD FRIDAY THROUGH EARLY SATURDAY
AS A COLD FRONT MOVES THROUGH THE AREA BUT NO SEVERE WEATHER IS
EXPECTED. IN THE WAKE OF THE FRONT...HIGH PRESSURE WILL RETURN
SATURDAY NIGHT THROUGH THE END OF THE PERIOD FOR DRY CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

56

The radar

The Little Rock radar (KLZK), 47 km away, was scanning. The volume nearest the first event began at 17:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud, 1 lightning. Local standard time, as filed.

Funnel Cloud, Lonoke

When
July 17, 11:18 AM CST to 11:23 AM CST
Where
Lonoke County, 4 mi N of Carlisle
Reported by
Newspaper
Coordinates
34.838, -91.750

A funnel cloud was visible for about five minutes north of Carlisle.

Lightning, Drew

When
July 17, 1:20 PM CST
Where
Drew County, Monticello
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.630, -91.800

The local emergency manager reported that the county's 911 took a lightning strike that knocked out the radio communications consoles.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2007Every state in 2007This day in weather historyWarnings in Arkansas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 44158, 44490.